Home > ORAL HEALTH > General > Medications And Oral Health In Children

Medications And Oral Health In Children

Many medications, including prescription drugs, over the counter drugs, vitamins and minerals, can adversely affect oral health. Medications for chronic diseases may have oral side effects as well. Some medicines affect oral health due to its high sugar content, which can lead to tooth decay.

Many of the common adverse effects of medication use that are seen in the oral cavity are tooth discolouration, dental decay, dry mouth, gingival enlargement, and soft tissue reactions.

Tooth Discolouration

Tetracycline (a type of antibiotics) can have a negative impact on teeth if given to pregnant or lactating mothers and children up to 7 years old. These children will have teeth that will be discoloured. If taken during pregnancy or by lactating mothers, the primary teeth will be discoloured. If the antibiotics is administered to children up to 7 years old, the permanent teeth will be affected. The colour ranges from an unsightly yellowish to dark brown.


http://www.cosmetic-dentistry.bz/

Dental Decay

Sugar is frequently part of liquid medications, vitamins and cough mixture. These syrup-based medications leave a sticky, sweet residue in the mouth. Children who are on long-term medications are at risk to develop tooth decay. They should be encouraged to rinse their mouth with water after taking the medicine. Alternatively, consider taking the medicine with a meal (if the medicine can be taken with food) or ask for sugar-free alternatives. However, do not change medications without discussing with your doctor.


http://www.onlinedentist.org

Dry Mouth

Several medications (prescribed and over the counter) can cause dry mouth. Dry mouth occurs due to reduction in salivary flow. Saliva functions to cleanse the mouth, to help moisten food when swallowing and many other beneficial functions. Without enough saliva in the mouth, the oral mucosa can be uncomfortably dry, irritated and inflamed and the teeth are prone to decay.

Among the medications that list dry mouth as its side effects are:

  1. Antihistamine
  2. Seizure medications
  3. Antidepressants

What you can do about dry mouth:

  1. Sip water or sugar-free drinks frequently
  2. Stimulate saliva flow by chewing on sugar-free gum
  3. Avoid caffeinated drinks like coffee, tea and fizzy drinks

Enlargement of the gums

Enlargement of the gums is also known as ‘gingival hyperplasia’ or ‘gingival overgrowth’. These unwanted gingival overgrowth can be caused by these medications; phenytoin, nifedipine, cyclosporine and verapamil. The growth may require surgery to remove the excess tissue. If the patient is on any of these medications, it is imperative for them to practice meticulous oral hygiene care to minimize its occurrence.


http://dermatlas.med.jhmi.edu/

Oral thrush

Oral thrush is a fungal infection (also known as ‘oral candidiasis’) that presents as a whitish patch in the mouth. When the whitish plaque is wiped away, it leaves a reddish base that can be quite sore. It is commonly seen in patients whose immune system are compromised and on patients using long-term steroid inhaler.

To prevent the development of oral thrush, children should be advised to rinse their mouth each time after using the steroid inhaler.

Last Reviewed : 18 March 2015
Writer : Dr. Juanna bt. Bahadun
Accreditor : Dr. Bahruddin bin Saripudin
Reviewer : Dr. Hjh. Noraini @ Nun Nahar bt. Yunus
(Visited 65 times, 1 visits today)